From Tullahoma, Tennessee, USA:
I have had type 1 diabetes since the age of three; I am now 24. I have always struggled to stay at the weight with which I feel comfortable. Recently, I have gained about eight pounds and I cannot seem to get it off. I exercise about 30 to 45 minutes four or five times a week and do toning exercises. I also eat a balanced diet and choose complex carbohydrates. I am on Lantus and Humalog. Do you have any suggestions for getting this weight off? Is there something I have missed? My doctor does not seem to think this weight gain is very important as I am still within my normal body weight, but I do not feel comfortable at this weight. I am now 5 feet, 3 inches, 130 pounds. I would just like to get back down to 125 pounds.
From a medical perspective, your weight is normal and you probably aren't going to get many health care practitioners to see otherwise. However, I do understand your desire to lose a small amount of weight and frustration at not being able to do so.
First of all, keep up the great work with exercise and diet. As you get older, your metabolic rate slows and you may require fewer calories than you used to. I would keep track of your actual caloric intake for a few days to see how many calories you are eating and use an Internet program to determine your needs. Also, remember that your weight may even be a little higher because of your muscle mass (muscle weighs more than fat)
Low thyroid function, which is more common with type 1 diabetes, can lead to difficulty losing weight and this is probably something your endocrinologist already monitors. I would not recommend any changes in your diabetes regimen for weight loss, but several newer medications have looked at weight loss as a side effect. If your doctor has considered changing your regimen, you might want to learn more about newer medications as they come out. Symlin is an injectable hormone medication that may improve blood glucose control in patients taking insulin and can help with efforts to lose weight. Levemir, a basal insulin, may be associated with less weight gain than other insulins. However, any changes to your diabetes regimen would need to be closely regulated and monitored and, in your case, should not be made for the purpose of weight loss. Good luck and keep up the good work!
Original posting 30 May 2006
Posted to Weight and Weight Loss
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.